My 18 yr old son has multiple disabilities, notebly c.p. and sezuires. He is currently taking carbitrol for seizures, celexa for depression and recently started a low dose of risperdal for agression. He also is prescribed lorezpam for breakthru seizures as needed. He frequently spaces out and complains of seizure activity. My question is how do I tell the difference between neurological symptoms vs. psychiatric symptoms? Could his rages be seizure related? He gets extremely agressive, grabbing anyone near him and "pulling" (hair arm, whatever is in his reach)of that person. He has escalated to throwing things, tipping things over,etc. During these episodes he yells off and on, "get out of here" "go away" "i feel like I'm gonna die", etc. His past history of seizures include infantile spasms, absence, jacksinion(?), temporal lobe attacks. I don't want to treat sezuires with consequences like I would behaviors and visa versa. I also need help sorting it out as he is a very well muscled and strong and I am afraid there will come a time where I cannot care for him due to these incidents. Of course another concern is that I don't want him overmedicated, as his quality of life is already challenged due to his physical, cognitive and visual impairments.Doc says eeg is not going to help due to meds.
I'm sorry to hear about your son's current state. I can imagine how difficult it must be for him and for your family to deal with such complex behavioral and neurological issues. It's understandable that you're reluctant to treat what may actually be behavioral problems with seizure meds (which is what it sounds like). And frankly, it can sometimes be quite tough to distinguish the two clinically. However, if he is able to respond to his environment in a reasonable manner and can carry out complex movements like picking things up and throwing them purposefully, then it's more likely to represent behavioral problems rather than a seizure.
In contrast to your physician (who does know your son and has had the opportunity to examine him), I think that EEG and video monitoring may be helpful in sorting out this issue. If they are able to catch one of these episodes on EEG and everything looks ok, then it's unlikely to be a seizure.
Another thought would be to try and get him into counseling or some kind of behavioral therapy on the assumption that it is behavioral. Finally, depending on what kind of seizures he has, depakote is a good seizure med that is also helpful for behavioral issues. Talk to your doctor about EEG monitoring for a few days or consider a second opinion. Best of luck to you and your son.
I don't have an answer for you. I was just looking to post because of a similar difficulty. I have neurocardiogenic syncope which has basically the same symptoms as one presentation of my simple partials. I just had a spell and don't know which it is! I don't want to be set back by over a year to square one! But even so would hate to mislabel it and go untreated if it is a seizure. *sigh*
Maybe the dr. or someone could help me that has either NCS or similar simple partials. I just got up from couch (sounds like near syncope so far), then walked a couple of yds, got very hot, nauseated, then felt light-headed, and grayed out. This lasted maybe a minute, but didn't feel great afterwards. I went to bed, it was that time anyway.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.